Jump to content
CrazyBoards.org

Cognitive and physical symptyms from meds


Recommended Posts

Hi -- Bipolar 1.  I just got out of a one week hospitalization for a manic episode. I'm on 900 mg. Lithium (.70,) Depakote which last week was was 250 mg bid, and in the last week was titrated up to 500 mg bid and is at theraputic leveles. Finally I'm on 300 mg of Topomax and 300 mg of Welbutrin XL. We are switching from my old shrink who also had me me on 40 mg of prozac daily

 

My mania is subsiding as is my feeling to self medicate acohol.

 

HOWEVER -- i am experiencing very serious cognitive issue.  Additionally, I am having physical isues which make it look like I'm drunk when doing the the most basic of  things.

 

Needless to to say, my triumphant return home yesterday was just shitstorm.

 

Even when my wife breathlized me, and I was clean, it just pissed her off more.

 

Finally,  my shrink has kept me on prozac for years despite it contraindication for bipolar mania.  Obviously Im look in for a new shrink.

 

Anyone have congnitive and physicl symptyms that are similar.?

 

 

 

 

Link to comment
Share on other sites

  • First, I feel incredibly stupid. I work at a hedge fund where normally calculas and finite math. Right now, keeping the balance at the grocery story along with the tax is impossible..  Also, My wife took the they away today given my state.

 

 

  • Physically, I havent tested myself beyond shuffling around the house
Link to comment
Share on other sites

Yeah, I've been there.  I don't take mood stabilizers anymore, with the exception of Lamictal, which is prescribed for my seizure disorder.  I can't believe you're on four different mood stabilizers.  Don't trust inpatient psychiatrists; most of them are not trying to help you; they just want to drug you up.  Most of the drugs I've been forced to take while in a mental hospital had serious health consequences.  Sometimes they've put me on dangerously high doses of antipsychotics.  Fuck those people!  I just take enough meds so that I can sleep at night, so I'm not paranoid all the time, so I don't have seizures, and so I can focus and not do impulsive things that could get me arrested.  I do all of that with just three meds.  I take the bare minimum of drugs I need to be able to function, and everything else I deal with through exercise, psychotherapy, and dietary supplements.

 

So if I were you I would simply stop taking the meds.  I'm not saying you should do that, because different things work for different people, but I think most mental health problems can be dealt with through alternative means.  John Nash is schizophrenic and doesn't take meds, and he is completely functional now.

Link to comment
Share on other sites

Yeah, if it's a physical health problem, then it's harder to deal with through lifestyle improvements.  But you were just put on meds for bipolar disorder, weren't you?  See your psychiatrist and get your meds evaluated ASAP.  I can tell by the way you're writing that your brain is not functioning well.  Those meds can wreak havoc on your mind and your body, as they did with me.  Get them fixed before they cause permanent brain damage.

Link to comment
Share on other sites

So if I were you I would simply stop taking the meds.  I'm not saying you should do that, because different things work for different people, but I think most mental health problems can be dealt with through alternative means.  John Nash is schizophrenic and doesn't take meds, and he is completely functional now.

 

 

He only achieved his greatness and did Nobel prize winning work before his psychotic break.

Link to comment
Share on other sites

You know what else causes permanent brain damage?

Bipolar disorder. Mood episodes. Psychosis.

 

Do you have a single source for anything you've written? If not, don't even bother. If you can't cite it, don't write it.

Link to comment
Share on other sites

 

So if I were you I would simply stop taking the meds.  I'm not saying you should do that, because different things work for different people, but I think most mental health problems can be dealt with through alternative means.  John Nash is schizophrenic and doesn't take meds, and he is completely functional now.

 

 

He only achieved his greatness and did Nobel prize winning work before his psychotic break.

 

 

Yes, but afterward he went on to overcome his illness, so it no longer affects him.  Watch The Beautiful Mind and you'll know what I mean.  Mental illness is not something that you're completely at the mercy of without the intervention of psych meds.  You can use your personal strength and perseverance, along with maybe a minimal amount of meds, to overcome it.

 

You know what else causes permanent brain damage?

Bipolar disorder. Mood episodes. Psychosis.

 

Do you have a single source for anything you've written? If not, don't even bother. If you can't cite it, don't write it.

 

There is a certain kindling effect with mood disorders and psychotic disorders.  Every mood episode or psychotic episode causes future episodes to be more frequent and more severe.  However, this is not brain damage in the same sense that the damage you get from a traumatic head injury is.  Real brain damage can cause things like seizures and convulsions, poor coordination, physical handicaps like not being able to walk, complete inability to speak, or mental retardation.  I've never seen someone who had these handicaps as a result of being bipolar or schizophrenic.

 

Also, why is it that if someone is having cognitive problems as a result of schizophrenia or something like that, it's a horrible thing, but if someone has cognitive problems due to the poisons that doctors prescribe them, it's considered to be just a fair trade-off.

 

As for your last question, no I don't, and I don't need to since I am talking about my personal experiences and have not made any factual claims other than what I said about John Nash, which can easily be verified by reading any biographical account of his life.

Edited by LordoftheMonkeys
Link to comment
Share on other sites

Encouraging someone to stop their medications isn't going to go over well on these boards. We encourage members to talk to their doctors to find what works the best for them. Speaking negatively about doctors and medications can start to discourage people, which is not what we are about here. I realize you have your opinions and we have ours, but please be respectful of others.

Link to comment
Share on other sites

 

 

Yes, but afterward he went on to overcome his illness, so it no longer affects him.  Watch The Beautiful Mind and you'll know what I mean. 

 

 

 

 

 

 

That was a fictionalized account of his life.

Link to comment
Share on other sites

Topamax gave me a case of the stupids. I couldn't find simple words when I needed to use them, which was very, very bad because I was working as a grant writer at the time.Prozac also made me ragingly manic.These are common side effects for people with bipolar disorder, and not signs that medications are poisons or that you should abandon all meds. 

 

Do NOT go off all your meds! Consult with a pdoc first before trying anything new. I found meds that didn't make me stupid or manic and that allow me to function with minimal mood swings and get good sleep, which is important to prevent mania. Lamictal and Trileptal can cause uncoordination, and the simple fix for that is for me to take them all at night.

Link to comment
Share on other sites

 

Get them fixed before they cause permanent brain damage.

 

Factual claim which in all probability is false.

 

 

Possibly, but it is not unheard of for medications to have permanent effects on your mind and body.  This happened to me with lithium.  After I took it and even after I stopped, I had chronic nausea and some cognitive problems, including problems with attention, memory, and verbal comprehension.  Though recently I have been reading a lot and doing a lot of mental and physical exercise, as well as taking flaxseed oil for Omega-3, so my brain is functioning fairly normally now.

Edited by LordoftheMonkeys
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...